MAUDE Adverse Event Report: ABBOTT LABORATORIES CELL-DYN EMERALD 22 SYSTEM; COUNTER, DIFFERENTIAL CELL

ABBOTT LABORATORIES CELL-DYN EMERALD 22 SYSTEM; COUNTER, DIFFERENTIAL CELL
Model Number 09H5901
Medical Device Problem Code Low Test Results (2458)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/18/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer observed falsely decreased platelet results on cell-dyn emerald analyzer for one oncology patients.The one patient result example provided on (b)(6) 2022 were: on (b)(6) 2022 patient b: on emerald=830 k/ul /repeated on alinity hq processing module=1232 k/ul there was no reported impact to patient management.
 
Additional Manufacturer Narrative
An evaluation is in process.A follow-up report will be submitted when the evaluation is complete.
 
Additional Manufacturer Narrative
Updated additional mfg narrative h10: a review of product historical data for any trends and all customer complaints received for this issue did not identify any trends or increase in complaint activity.Return testing was not completed as returns were not available.Trending review determined no adverse trend for the issue for the product.The laboratory normal plt range is set as 160-370 (x 10^9/l) on the alinity and 140-440 (x 10^9/l) on cd emerald 22.The alinity result for patient b was 1232 g pt/l.This plt results were flagged with an exclamation point (!) on the customer report indicating that the result was exceeding the normal range.Ticket notes indicated that the plt results generated by cd emerald 22 for patient b was 830.This result also exceeded the normal range.A result that falls outside of a laboratory action limit indicated the need for the operator to follow a laboratory protocol, such as repeating the sample, performing a smear review, or notifying the physician.The results generated on cd emerald 22 were not reported.There is fundamental technology differences between the cd emerald 22 and the alinity hq to measure plt - the cd emerald 22 uses impedance technologies and alinity hq uses optical.The differences in plt values are noticeable when the plt values are abnormally low or high.In such conditions, the instrument usually would flag the samples and alert customers to perform a verification of the results.Based on the information provided, the instrument precision and calibration could not be ruled out as the potential contributing factors.Additionally, the differences in plt results between the cd emerald 22 and the alinity hq, especially when the plt values are abnormally high or low, were due to the technology differences.The cd emerald 22 generated flags indicating that the verification of the results was required.Per the cd emerald 22 operator¿s manual (9141000f¿april 2020), the cell-dyn emerald 22 has been validated for its intended use.However, error can occur due to potential operator errors and system technology limitations.Results obtained from the system should be used with other clinical data, for example, patient symptoms, other test results, patient history, clinical impressions, information available from clinical evaluation, and other diagnostic procedures.Labeling was found to be adequate for the complaint incident.Based on the investigation no product deficiency was identified for the cell-dyn (cd) emerald 22 analyzer serial number (b)(6).
 
Additional Manufacturer Narrative
A review of product historical data for any trends and all customer complaints received for this issue did not identify any trends or increase in complaint activity.Return testing was not completed as returns were not available.Trending review determined no adverse trend for the issue for the product.The laboratory normal plt range is set as 160-370 (x 10^9/l) on the alinity and 140-440 (x 10^9/l) on cd emerald 22.The alinity result for patient a was 515 g pt/l and for patient b was 1232 g pt/l.Both of the plt results were flagged with an exclamation point (!) on the customer report indicating that the result was exceeding the normal range.Ticket notes indicated that the plt results generated by cd emerald 22 for patient b was 830.This result also exceeded the normal range.A result that falls outside of a laboratory action limit indicated the need for the operator to follow a laboratory protocol, such as repeating the sample, performing a smear review, or notifying the physician.The plt results generated by the cd emerald 22 for specimen id (sid) 541913, 541914, 541915, and 541932 were all flagged as below the lower patient limit indicating that verification of results would be required according to the laboratory¿s protocols.Multiple interpretive messages were generated for all of the sid.The l5 flag was generated for sid 541932 indicating the possible presence of immature cells.The generation of this flag indicated that the laboratory should follow their protocols for investigation and/or reporting of results.It was noted that the plt results on the cd emerald 22 for these samples were lower than the plt results on cd emerald, which the customer claimed were closer to the alinity hq results.The results on the alinity hq for these samples were not provided.The results generated on cd emerald 22 were not reported.There is fundamental technology differences between the cd emerald 22 and the alinity hq to measure plt - the cd emerald 22 uses impedance technologies and alinity hq uses optical.The differences in plt values are noticeable when the plt values are abnormally low or high.In such conditions, the instrument usually would flag the samples and alert customers to perform a verification of the results.Based on the information provided, the instrument precision and calibration could not be ruled out as the potential contributing factors.Additionally, the differences in plt results between the cd emerald 22 and the alinity hq, especially when the plt values are abnormally high or low, were due to the technology differences.The cd emerald 22 generated flags indicating that the verification of the results was required.Per the cd emerald 22 operator¿s manual (9141000f¿april 2020), the cell-dyn emerald 22 has been validated for its intended use.However, error can occur due to potential operator errors and system technology limitations.Results obtained from the system should be used with other clinical data, for example, patient symptoms, other test results, patient history, clinical impressions, information available from clinical evaluation, and other diagnostic procedures.Labeling was found to be adequate for the complaint incident.Based on the investigation no product deficiency was identified for the cell-dyn (cd) emerald 22 analyzer serial number (b)(6).

Brand Name
CELL-DYN EMERALD 22 SYSTEM
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
ABBOTT LABORATORIES
4551 great america parkway
santa clara CA 95054
Manufacturer (Section G)
ABBOTT LABORATORIES
4551 great america parkway
santa clara CA 95054
Manufacturer Contact
siobhan wright
lisnamuck
post market surveillance
longford N39 E-932
EI   N39 E932
433331157
MDR Report Key14648824
Report Number2919069-2022-00012
Device Sequence Number5937484
Product Code GKZ
UDI-Device Identifier00380740020286
UDI-Public00380740020286
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K110381
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number09H5901
Device Catalogue Number09H59-01
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/21/2022
Supplement Date Received by Manufacturer07/25/2022
07/25/2022
Initial Report FDA Received Date06/09/2022
Supplement Report FDA Received Date07/28/2022
08/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/28/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown